MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL
Model Number M00516950
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 04/01/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2022 that a wallflex esophageal partially covered stent was to be implanted to treat an esophageal cancer during a stent placement procedure performed on (b)(6) 2022.Reportedly, the patient's anatomy was tortuous and was not dilated prior to stent placement.During the procedure, the stent was fully deployed and got bent into the tumor.In the physician's assessment the patient's tortuous anatomy contributed to the deformed stent inside the tumor.The stent was removed from the patient with forceps; however, as the stent was removed it grazed the esophagus which resulted in bleeding.The procedure was completed with another wallflex esophageal stent, which was also used as tamponade for the bleed, and no other intervention was performed to address the bleeding.The patient's condition at the conclusion of the procedure was reported to be good.
 
Additional Manufacturer Narrative
The complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.(b)(4).The device has not been received for analysis.Upon receipt and completion of the problem analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Additional Manufacturer Narrative
Block d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block h6: medical device problem code a0406 captures the reportable event of stent material deformation.Block h10: a fully deployed and expanded wallflex esophageal stent was received for analysis; the delivery system was not returned.The stent was inspected and no damages were noted.The reported event of stent material deformation was not confirmed as the stent was received fully deployed and expanded.A labeling review was performed and, from the information available, this device was used per the instructions for use (ifu) / product label.Additionally, bleeding (hemorrhage, minor) is noted within the ifu as a potential adverse event associated with the use of this device.It is most likely that the characteristics of the lesion and the patient's tortuous anatomy limited the performance of the device and contributed to the damaged stent.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to patient condition.A review of the manufacturing documentation for this device was unable to be performed as the lot number is unknown.A ship history was unable to be performed as customer number was not available.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6), 2022 that a wallflex esophageal partially covered stent was to be implanted to treat an esophageal cancer during a stent placement procedure performed on (b)(6), 2022.Reportedly, the patient's anatomy was tortuous and was not dilated prior to stent placement.During the procedure, the stent was fully deployed and got bent into the tumor.In the physician's assessment the patient's tortuous anatomy contributed to the deformed stent inside the tumor.The stent was removed from the patient with forceps; however, as the stent was removed it grazed the esophagus which resulted in bleeding.The procedure was completed with another wallflex esophageal stent, which was also used as tamponade for the bleed, and no other intervention was performed to address the bleeding.The patient's condition at the conclusion of the procedure was reported to be good.

Brand Name
WALLFLEX ESOPHAGEAL
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key14174920
Report Number3005099803-2022-02108
Device Sequence Number19839857
Product Code ESW
UDI-Device Identifier08714729765295
UDI-Public08714729765295
Combination Product (Y/N)N
Initial Reporter CountryCS
PMA/510(K) Number
K073266
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM00516950
Device Catalogue Number1695
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/01/2022
Supplement Date Received by Manufacturer05/13/2022
Initial Report FDA Received Date04/21/2022
Supplement Report FDA Received Date06/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale